Little progress made
Experts at the conference came up with several recommendations to reduce methadone deaths. Three years later, little progress has been made to meet those goals, Goldberger and Leavitt said.
The report recommended that the federal government create a system to track drug overdose deaths as they happen, but there is no nationwide tracking effort today. The Drug Enforcement Agency has started a pilot program in three cities and four states, including West Virginia, called the Drug Related Death Reporting System.
Also, the report calls for a uniform definition of a methadone-related death and standards that toxicologists could use in testing. The new standards still are being developed, Lubran said.
The report also calls for more education of physicians and patients about the dangers of methadone. Leavitt says his newest Web site, Pain Treatment Topix, publishes information for doctors about safely prescribing methadone, such as one paper on dangerous drug interactions.
�They tell us that paper has saved lives,� Leavitt said.
A drug interaction may have killed Pam Blake, said her husband, Mike.
Years ago, she was in a car wreck that left her with disabling injuries to her back and brain stem.
Her back �never healed right,� Mike Blake said. �The doctor said maybe they could fix it.�
She had two back surgeries in one year, and then went to a pain management clinic.
�This was a woman who had a contusion on her brain stem. Her memory was bad,� he said. �The doctor sent her home with 50 methadone pills and some Xanax.�
Xanax is a benzodiazepine, a type of drug that increases the risk of overdose when combined with opioids such as methadone.
She took the methadone for three days.
�She kept asking me and my stepson and my mother-in-law, �Can you remember if I took my medication?�� Blake said.
On June 19, 2001, �I was with her right up until we went to bed that night,� he said. �There was nothing unusual in her behavior.
�For some reason I got up in the middle of the night ...�
His wife had gone into their daughter�s room. She was already dead.
�I tried to give her CPR before they got there,� Blake said. �We called an ambulance. They tried to resuscitate her with an electric defibrillator.
�It just happened so fast.�
He thinks his wife accidentally took more methadone than she was supposed to.
�There were still a whole lot of pills left,� he said. �She might have taken a couple too many.
�I would like to see people not be able to get a whole bottle at one time ... There�s got to be a different way in pain management of dealing with this.�
To contact staff writers Scott Finn and Tara Tuckwiller, use e-mail or call 357-4323 or 348-5189.